Osteoporosis drug safety ; side effects

Osteoporosis drug safety and side effects.  Just about every medication has some side effects. Sometimes the side effects are so serious that a person needs to ask his/her physician to consider using a different prescription medication....or the person decides to use only natural means for reversing bone loss. 

In August of 2011 there was a review of the know side effects of  all the major Osteoporosis drug treatments titled: Adverse Reactions and Drug–Drug Interactions in the Management of  Women with Postmenopausal Osteoporosis by René Rizzoli, Jean-Yves Reginster with corresponding authors Steven Boonen ,Gérard Bréart, Adolfo Diez-Perez, Dieter Felsenberg, Jean-Marc  Kaufman,  John A. Kanis, and Cyrus Cooper.
Calcif Tissue International. August 2011.

The article states: ""Osteoporosis treatments are generally safe and well tolerated,
though they are associated with a few very rare serious adverse reactions. While these are a cause for concern, the risk should  be weighed against the benefits of treatment itself, i.e., the  prevention of osteoporotic fracture." (Note there is a high death rate within a year for persons who suffer a hip fracture after age 80.) "Drug treament for Osteoporosis needs to keep a balance between the beneficial effects of treatment . . . AND the probability  of adverse effects."

The authors of this study reviewed regulatory documents, randomized  control trials, pharmacovigilance surveys and case series for  evidence of adverse reactions and found that:

1. Bisphosphonates are associated with gastrointestinal effects, musculoskeletal pain, and acute-phase reactions, as well as, very  rarely, atrial fibrillation, atypical fracture, delayed fracture  healing, osteonecrosis of the jaw, hypersensitivity reactions,
 and renal impairment.

2. Denosumab. Although there was no pharmacovigilance  data for densumab as of 2011.  Skin effects and osteonecrosis of the jaw are of both concerns for denosumab - even though both are very rare)

3. The selective estrogen receptor modulators are  associated with hot flushes, leg cramps, and, very rarely, venous  thrombo embolism and stroke.

4. Strontium ranelate has been linked to hypersensitivity reactions  and venous thrombo embolism (both are very rare) and

5. Teriparatide has been linked to headache, nausea, dizziness, and limb pain.

Important information: Osteoporosis drug safety, side effects

Osteoporosis drug safety, side effects. Anyone starting one of these prescription drugs who experiences one of the above drug reactions should contact his/her health care provider as soon as possible. Why? Some of these reactions eg. thrombo embolism (blood clot) can be life threatening and should not be ignored.

Call your health care provider. Insist on speaking with that person. If they are too busy to take your call, set up a time with when you can call back...or that your health care provider will call you. Do not let office personnel put you off. Some of these drug reactions are so serious as to threaten your on-going health and well being. So Osteoprosis drug safety, side effects need to be monitored - until you know that you have a prescription that is safe for you.

Go to: Osteoporosis medications  or to  Natural treatments for bone loss

Share this page: